North Dakota, 2020

Hail and Damaging Winds in North Dakota, July 4, 2020

July 4, 2020 · NWS BIS · 8 events in 5 counties and zones

Thunderstorms developed along an old outflow boundary over south central North Dakota into the James River Valley in an environment of strong instability but marginal deep layer shear. Some storms became severe over the James River Valley, producing large hail and damaging wind gusts.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$6,000
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BIS wrote it up.

Thunderstorms developed along an old outflow boundary over south central North Dakota into the James River Valley in an environment of strong instability but marginal deep layer shear. Some storms became severe over the James River Valley, producing large hail and damaging wind gusts. The strongest wind gust was estimated at 80 mph, which occurred in Dickey County. The largest hail was the size of golf balls, and fell in Stutsman County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before the first event at Jul 4, 1:25 PM CST, 1 hour 33 minutes earlier.

Area forecast discussion, Jul 4, 1:25 PM CST, 1 hour 33 minutes before
Area Forecast Discussion
National Weather Service Bismarck ND
225 PM CDT Sat Jul 4 2020

.SHORT TERM...(This evening through Sunday night)
Issued at 147 PM CDT Sat Jul 4 2020

There will be two main areas of strong to potentially severe
storms that will impact western and central North Dakota this
evening and tonight. One will likely be ongoing over the James
River Valley, with thoughts generally unchanged from the previous
forecast update.

Another area of storms will be approaching the southwest, ahead of
an advancing cold front around or after 03z, likely in the form
of a forward propagating MCS. Strong instability will be in place
as this area of storms spreads north and east across the state
through the night. Shear will generally be marginal (effective
values 30 to 40 knots), but should be sufficient for a handful of
severe wind and/or hail reports. This activity will likely
diminish as the low level jet relaxes Sunday morning.

The front will move into the eastern third of North Dakota by
Sunday afternoon where strong storms are expected to fire once
again. The best chance of a severe storm will be across the
southern James River Valley, with large hail and damaging wind
gusts being the main threats.

.LONG TERM...(Monday through Saturday)
Issued at 147 PM CDT Sat Jul 4 2020

For the remainder of the period, a mid level trough will set up
across the Pacific northwest, sending multiple shortwaves into the
Northern Plains. Nearly every day will see at least some chances
for showers and thunderstorms. However, at the moment it appears
that the strongest wave will come through Tuesday night through
Wednesday, a period we will have to keep an eye on closely for
severe weather and heavy rain potential. Additionally, 12z CIPS
analogs show a fairly strong signal for severe weather during this
time frame. Plenty of time for things to change with regards to
specific details, but this wave is currently forecast to have a
better CAPE/shear overlap than we have seen in recent events.
Thus, the active stretch continues with above average temperatures.

&&

.AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon)
Issued at 1204 PM CDT Sat Jul 4 2020

This afternoon will start out mainly dry with showers and
thunderstorms forming mainly in the James River Valley in the late
afternoon or early evening. These storms could become rapidly
severe, most likely impacting KJMS. Large hail and damaging winds
will be the primary threats but a tornado or two is not out of the
question. More storms will enter the west tonight and into Sunday
morning and spread across the central. These storms may also
produce damaging winds and large hail. Any stronger storm may lead
to brief MVFR/IFR conditions, but VFR conditions are expected
outside of any storms or heavier showers.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...ZH
LONG TERM...ZH
AVIATION...ZH
Hazardous weather outlook, Jul 4, 1:27 PM CST, 1 hour 31 minutes before
Hazardous Weather Outlook
National Weather Service Bismarck ND
227 PM CDT Sat Jul 4 2020

NDZ001>005-009>013-017>023-031>035-040>046-051930-
Divide-Burke-Renville-Bottineau-Rolette-Williams-Mountrail-Ward-
McHenry-Pierce-McKenzie-Dunn-Mercer-Oliver-McLean-Sheridan-Wells-
Golden Valley-Billings-Stark-Morton-Burleigh-Slope-Hettinger-
Grant-Bowman-Adams-Sioux-Emmons-
227 PM CDT Sat Jul 4 2020 /127 PM MDT Sat Jul 4 2020/

This Hazardous Weather Outlook is for portions of north central
North Dakota, northwest North Dakota, south central North Dakota,
and southwest North Dakota.

.DAY ONE...This Afternoon and Tonight

Thunderstorms will once again develop in western North Dakota
this evening and move east overnight.

The stronger storms will have ping pong ball size hail and winds
gusting to 60 mph tonight.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Numerous thunderstorms are forecast across western and central
North Dakota Sunday. Heavy rain is possible with any storm,
especially across the east central. Severe weather is also
possible.

Daily chances for thunderstorms continue mainly Tuesday through
Thursday. Some storms may be severe.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report severe weather to law
enforcement or the National Weather Service in Bismarck.

NDZ025-036-037-047-048-050-051-051930-
Foster-Kidder-Stutsman-Logan-La Moure-McIntosh-Dickey-
227 PM CDT Sat Jul 4 2020

This Hazardous Weather Outlook is for portions of south central
North Dakota and southeast North Dakota.

.DAY ONE...This Afternoon and Tonight

Thunderstorms will develop across the James River Valley late this
afternoon and into the evening.

The stronger storms will have ping pong ball size hail and winds
gusting to 60 mph. A tornado or two will also be possible.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Numerous thunderstorms are forecast across western and central
North Dakota Sunday. Heavy rain is possible with any storm,
especially across the east central. Severe weather is also
possible.

Daily chances for thunderstorms continue mainly Tuesday through
Thursday. Some storms may be severe.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report severe weather to law
enforcement or the National Weather Service in Bismarck.

ZH

In the hours before

Local storm report, Jul 4, 1:26 PM CST, 1 hour 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
226 PM CDT SAT JUL 4 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1150 PM     TSTM WND GST     6 S GASCOYNE            46.03N 103.07W
07/03/2020  E60 MPH          BOWMAN             ND   PUBLIC

            LATE REPORT FROM LAST NIGHT. TIME ESTIMATED
            FROM RADAR.

&&
Local storm report, Jul 4, 1:27 PM CST, 1 hour 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
227 PM CDT SAT JUL 4 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1230 AM     TSTM WND GST     2 E HETTINGER           46.00N 102.60W
07/04/2020  E60 MPH          ADAMS              ND   PUBLIC

            LATE REPORT FROM LAST NIGHT. TIME ESTIMATED
            FROM RADAR.

&&
Local storm report, Jul 4, 1:39 PM CST, 1 hour 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
239 PM CDT SAT JUL 4 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1100 PM     TSTM WND GST     HAYNES                  45.98N 102.46W
07/03/2020  E60 MPH          ADAMS              ND   PUBLIC

            LATE REPORT FROM LAST NIGHT. TIME ESTIMATED
            FROM RADAR. A FEW PANELS BLEW OFF A SHED.

&&
Local storm report, Jul 4, 1:40 PM CST, 1 hour 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
240 PM CDT SAT JUL 4 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1100 PM     HAIL             HAYNES                  45.97N 102.47W
07/03/2020  E1.00 INCH       ADAMS              ND   PUBLIC

            LATE REPORT FROM LAST NIGHT. TIME ESTIMATED
            FROM RADAR.

&&
Local storm report, Jul 4, 1:44 PM CST, 1 hour 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
244 PM CDT SAT JUL 4 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1110 PM     TSTM WND GST     12 SSW BONETRAIL        48.26N 103.94W
07/03/2020  E60 MPH          WILLIAMS           ND   PUBLIC

            LATE REPORT FROM LAST NIGHT. TIME ESTIMATED
            FROM RADAR.

&&
Special weather statement, Jul 4, 2:19 PM CST, 39 minutes before
Special Weather Statement
National Weather Service Bismarck ND
319 PM CDT Sat Jul 4 2020

NDZ048-051-042045-
La Moure ND-Dickey ND-
319 PM CDT Sat Jul 4 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN LAMOURE AND
NORTHWESTERN DICKEY COUNTIES UNTIL 345 PM CDT...

At 319 PM CDT, a strong thunderstorm was located near Edgeley, moving
east at 25 mph.

Penny size hail and wind gusts to 40 mph will be possible with this
storm.

Locations impacted include...
Edgeley and Kulm.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 4623 9899 4637 9901 4648 9854 4625 9846
TIME...MOT...LOC 2019Z 253DEG 21KT 4633 9877

SCHILD

The radar

The Aberdeen radar (KABR), 107 km away, was scanning. The volume nearest the first event began at 20:58 UTC.

Open the radar archive at this moment

Event by event

6 hail, 2 thunderstorm wind. Local standard time, as filed.

Hail, La Moure

When
July 4, 2:58 PM CST to 3:01 PM CST
Where
La Moure County, 10.58 mi W of Edgeley
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
46.350, -98.920

Hail, La Moure

When
July 4, 3:27 PM CST to 3:30 PM CST
Where
La Moure County, 8.64 mi SW of Edgeley
Measured
1 in hail
Reported by
Public
Coordinates
46.300, -98.850

Hail, Logan

When
July 4, 3:49 PM CST to 3:52 PM CST
Where
Logan County, 2.82 mi SW of Fredonia
Measured
1.25 in hail
Reported by
Public
Coordinates
46.300, -99.140

Hail, La Moure

When
July 4, 4:30 PM CST to 4:33 PM CST
Where
La Moure County, 12.41 mi WSW of Edgeley
Measured
1.5 in hail
Reported by
Law Enforcement
Coordinates
46.320, -98.950

Hail, McIntosh

When
July 4, 4:38 PM CST to 4:41 PM CST
Where
McIntosh County, 0.48 mi W of Ashley
Measured
0.88 in hail
Reported by
Law Enforcement
Coordinates
46.030, -99.380

Thunderstorm Wind, Dickey

When
July 4, 5:18 PM CST to 5:22 PM CST
Where
Dickey County, 0.69 mi S of Forbes
Measured
61 kt (70 mph) estimated gust
Property damage
$3,000
Reported by
Emergency Manager
Coordinates
45.940, -98.780

Two larger diameter trees were blown down. In addition, numerous smaller branches and limbs were also blown down.

Thunderstorm Wind, Dickey

When
July 4, 5:20 PM CST to 5:23 PM CST
Where
Dickey County, 4.38 mi W of Forbes
Measured
70 kt (81 mph) estimated gust
Property damage
$3,000
Reported by
Emergency Manager
Coordinates
45.940, -98.870

Multiple large cottonwood trees blew over or were snapped.

Hail, Stutsman

When
July 4, 5:50 PM CST to 5:53 PM CST
Where
Stutsman County, 5.71 mi NNW of (Jms)jamestown Muni
Measured
1.75 in hail
Reported by
NWS Employee
Coordinates
47.010, -98.710

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Dakota in 2020Every state in 2020This day in weather historyWarnings in North Dakota, July 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 903437, 903438, 903439, 903440, 903441, 903442, 903443, 903444.